Nevada, 2020

Debris Flow and Damaging Winds in Nevada, June 24, 2020

June 24, 2020 · NWS LKN · 3 events in 2 counties and zones

Heavy rain, thunderstorm gusts, and a debris flow resulted from a strong cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Heavy rain, thunderstorm gusts, and a debris flow resulted from a strong cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jun 24, 1:53 PM PST, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 24, 1:53 PM PST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Elko NV
253 PM PDT Wed Jun 24 2020

.SYNOPSIS...Increasing moisture and a short wave will help
generate scattered showers and thunderstorms this evening. Drier
air moves into northwest Nevada Thursday, but scattered showers
and storms continue to affect the eastern half. A strong cold
front pushes into the region later this weekend.

&&

.SHORT TERM...Tonight through Friday.
Potential instability exists this afternoon and evening with a
mixed wet and dry storm environment, transitioning to wet storms
overnight. The morning sounding suggest a dry sub-cloud layer, but
not bone dry as there is some moisture below 500 mb. Precipitable
water on the dry side and below three quarters of an inch.
Approaching Pacific Northwest short wave that trails into NoCal
moves into northwest NV later tonight and provides some modest
upwards forcing. Afternoon storms will generate strong outflow
winds, particularly over central NV where the air mass is drier.
As the upper level dynamics arrive, expect more storms producing
some rain.

For Thursday, positively tilted trough will be positioned over
eastern NV and maybe a small closed low circulation centered near
Ely. Expect scattered showers and storms from the northeast NV
corner and trailing back to the middle part of the state. Isolated
strong thunderstorms may occur over White Pine County as some
shear exists. West of a line from Wildhorse to Austin, air mass
will be drier and stable with more sunshine. With respect to
temperatures, cooler with temperatures falling back several
degrees.

.LONG TERM...Friday through next Tuesday. Northwest flow will help
to bring in drier air to the area for Friday. Skies are expected
to be mostly sunny that day. High temperatures will be climbing
back into the mid 80s to low 90s in the area. Look for quiet
weather to continue during the overnight with lows in the low to
upper 50s.

Saturday. An upper level low pressure system in southwest Canada
will be diving to the south. This will bring increasing breezy
winds to northern and central Nevada. Though all areas are not
expected to see advisory level winds, some gusts of 25 to 35 mph
are possible. It will be dry outside with relative humidity
values of 8 to 14 percent in many areas. Highs will be in the 90s
in many locations. Some isolated thunderstorms may be possible in
extreme northeastern Elko county and possibly in central Nevada
along the US Highway 50 corridor. The activity is anticipated to
wind down during the Saturday overnight period with lows in the
50s for many areas.

On Sunday, the aforementioned upper low will continue its trek
southeast and will be somewhere around northeast Oregon or western
Idaho. Strong winds will develop out ahead of this system, which
is anomalous for this time of year. Southwest winds of 15 to 25
mph with gusts of 35 to 40 mph are possible. There could be some
fire weather concerns, especially in central Nevada. In addition,
isolated showers and thunderstorms are forecast to develop across
northeast Elko county. Highs for Sunday will be about 10 degrees
cooler than Saturday with readings in the low to upper 80s. Look
for showers to continue into the overnight with lows in the 40s.
Some of the colder locales could see the mid 30s during the
overnight.

Model solutions are trending a more southerly track for the upper
low, with the system in southern Idaho and northern Nevada for
Monday. Isolated to scattered showers and thunderstorms will
develop during the afternoon, while afternoon highs dip into the
mid 60s to mid 70s across the area. Some question remains as to
how fast the trough axis may move out of the state on Tuesday, but
drier weather and warming temperatures will likely follow through
midweek.

&&

.AVIATION...Isolated to scattered showers and thunderstorms have
developed during the afternoon hours today and will continue into
the early evening hours. Some gusty outflow winds of 40KT have
been seen with some of the storms, along with brief heavy rain.
Reductions to VSBY has been seen due to heavy rain and BLDU, but
have remained greater than 5SM. For tomorrow, the threat for
showers and thunderstorms is expected to end for KWMC and KBAM,
though isolated activity is possibly for KEKO. Best chances for
TSRA continue to be at the KELY terminal, especially in the late
morning hours. Some wind gusts to 25KT will be possible.

&&

.FIRE WEATHER...
Isolated dry thunderstorms this afternoon with strong outflow
winds this evening, especially the valleys of central NV where the
gust potential is the greatest. The trend will be for more wet
storms this evening and humidity values will rise.

For the upcoming weekend, anomalous strong trough and associated
surface cold front sweeps into northern/central Nevada by Sunday,
increasing gradient wind. Critical conditions are possible, and
another factor to consider will be holdovers from today and
Thursday.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

88/86/86/88

In the hours before

Special weather statement, Jun 24, 3:12 PM PST, 48 minutes before
Special Weather Statement
National Weather Service Elko NV
412 PM PDT Wed Jun 24 2020

NVZ034-038-039-250000-
Southwest Elko County NV-South Central Elko County NV-
Ruby Mountains and East Humboldt Range NV-
412 PM PDT Wed Jun 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 500 PM
PDT...

At 410 PM PDT, Doppler radar was tracking a strong thunderstorm near
Lamoille, moving northeast at 15 mph.

Wind gusts 40 to 50 mph will be possible with this storm.

Locations impacted include...
Lamoille, Ruby Valley, Clover Valley, Spring Creek, Secret Pass and
Lamoille Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4059 11538 4073 11552 4104 11505 4080 11477
TIME...MOT...LOC 2310Z 232DEG 11KT 4071 11538

aky
Special weather statement, Jun 24, 3:21 PM PST, 39 minutes before
Special Weather Statement
National Weather Service Elko NV
421 PM PDT Wed Jun 24 2020

NVZ030-250000-
Humboldt County NV-
421 PM PDT Wed Jun 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HUMBOLDT COUNTY
UNTIL 500 PM PDT...

At 419 PM PDT, Strong thunderstorms were located in northwest
Humboldt County. These storms are moving towards the northeast at
around 15 mph.

Half inch hail and wind gusts of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Kings River Valley, Leonard Creek Ranch, Denio, Denio Summit, Thacker
Pass and Onion Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4168 11782 4142 11864 4188 11895 4199 11864
      4200 11807
TIME...MOT...LOC 2319Z 242DEG 47KT 4155 11859

90
Special weather statement, Jun 24, 3:29 PM PST, 31 minutes before
Special Weather Statement
National Weather Service Elko NV
429 PM PDT Wed Jun 24 2020

NVZ033-039-250015-
Southeastern Elko County NV-South Central Elko County NV-
429 PM PDT Wed Jun 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELKO COUNTY UNTIL
515 PM PDT...

At 429 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Currie, moving east at 35 mph.

Wind gusts 40 to 50 mph will be possible with this storm.

Locations impacted include...
White Horse Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4020 11450 4040 11466 4060 11412 4040 11404
      4026 11404 4025 11405
TIME...MOT...LOC 2329Z 250DEG 28KT 4035 11456

aky
Special weather statement, Jun 24, 3:46 PM PST, 14 minutes before
Special Weather Statement
National Weather Service Elko NV
446 PM PDT Wed Jun 24 2020

NVZ031-250030-
Northern Elko County NV-
446 PM PDT Wed Jun 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELKO COUNTY UNTIL
530 PM PDT...

At 440 PM PDT, Strong thunderstorms were located in northwest Elko
County. These storms are moving towards the northeast at around 20
mph.

Dime size hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Mountain City, Owyhee, Sheep Creek Reservoir, Chicken Creek Summit,
Wild Horse Reservoir and Wilson Rservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4200 11543 4143 11594 4149 11635 4161 11662
      4200 11664
TIME...MOT...LOC 2340Z 234DEG 17KT 4157 11635

aky
Special weather statement, Jun 24, 3:49 PM PST, 11 minutes before
Special Weather Statement
National Weather Service Elko NV
449 PM PDT Wed Jun 24 2020

NVZ030-036-250030-
Humboldt County NV-
Northern Lander County and Northern Eureka County NV-
449 PM PDT Wed Jun 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUMBOLDT...
NORTHEASTERN LANDER AND NORTHWESTERN EUREKA COUNTIES UNTIL 530 PM
PDT...

At 448 PM PDT, Doppler radar was tracking a strong thunderstorm was
just west of Battle Mountain, moving northeast at 20 mph.

Small hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Battle Mountain, Argenta, Dunphy, Beowawe, Phoenix Mine, Mule Canyon
Reclamation Project and Trenton Canyon Mine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4043 11712 4062 11725 4097 11666 4059 11641
TIME...MOT...LOC 2348Z 243DEG 45KT 4062 11694

90
Special weather statement, Jun 24, 3:58 PM PST, 2 minutes before
Special Weather Statement
National Weather Service Elko NV
458 PM PDT Wed Jun 24 2020

NVZ030-250045-
Humboldt County NV-
458 PM PDT Wed Jun 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUMBOLDT COUNTY
UNTIL 545 PM PDT...

At 456 PM PDT, Strong thunderstorms were located in northwest
Humboldt County. These storms are moving towards the northeast at
around 15 mph.

Small hail and wind gusts 40 to 50 mph will be possible with these
storms.

Locations impacted include...
Kings River Valley, McDermitt, Leonard Creek Ranch, Denio, Denio
Summit, Summit Lake, Onion Reservoir and Thacker Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle if these storms approach your
area.

&&

LAT...LON 4199 11723 4116 11870 4170 11929 4200 11875
TIME...MOT...LOC 2356Z 235DEG 49KT 4181 11833

90

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 debris flow. Local standard time, as filed.

Thunderstorm Wind, Elko

When
June 24, 4:00 PM PST to 8:00 PM PST
Where
Elko County, 6.86 mi WSW of Arthur
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
40.730, -115.250

Ruby Valley (RBVN2), Elevation 6899 feet.

Thunderstorm Wind, Humboldt

When
June 24, 4:00 PM PST to 7:00 PM PST
Where
Humboldt County, 12.08 mi NNW of Paradise Vly
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.650, -118.040

Double H (DBLN2), Elevation 6379 feet.

Debris Flow, Humboldt

When
June 24, 7:00 PM PST to 10:00 PM PST
Where
Humboldt County, 6.59 mi SW of Denio
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
41.909, -118.736

A preliminary report reveals 4-8 feet of debris across state route 140 near Continental Lake approaching Denio Junction.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2020Every state in 2020This day in weather historyWarnings in Nevada, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889044, 889046, 889043.